Jump to content
CrazyBoards.org

Recommended Posts

Does anyone know if it is possible to benefit from taking a low dose of lithium in conjunction with another mood stabilizer such as depakote? I have read that it is only effective at a therapeutic blood level, but I find it hard to believe that taking a smaller amount won't have some sort of positive outcome.

I am thinking about making the switch to lithium, but if I could just add a little bit to my depakote, it would probably be a lot less of a hassle. I don't really want to get to a blood level that could potentially end up in toxicity. If anyone has any experience on this subject, I would be glad to hear about it.

Link to comment
Share on other sites

Does anyone know if it is possible to benefit from taking a low dose of lithium in conjunction with another mood stabilizer such as depakote? I have read that it is only effective at a therapeutic blood level, but I find it hard to believe that taking a smaller amount won't have some sort of positive outcome.

I am thinking about making the switch to lithium, but if I could just add a little bit to my depakote, it would probably be a lot less of a hassle. I don't really want to get to a blood level that could potentially end up in toxicity. If anyone has any experience on this subject, I would be glad to hear about it.

Yes. There is a notion that lithium levels must be maintained at levels above .8 to be affective. IMHO this is untrue. While there may be a relationship to serum level and efficacy it would be presumptuous to suggest that it is ineffective below a certain level. One of the defining studies on this was "Comparison of standard and low serum levels of lithium for maintenance treatment of bipolar depression" by Gelenberg et al. In a retrospective on the risk of lithium discontinuation Perlis et al, noted..........

"With these caveats in mind, a central implication of our findings is that conclusions about the negative effects of low maintenance doses in the Gelenberg et al. study may actually be specific to the change in dose level. It is possible that some lithium-treated patients may be safely maintained at lower serum lithium levels than standard guidelines would suggest. This interpretation is consistent with the results of several prospective maintenance trials (15-17) recently reviewed by Hopkins and Gelenberg (18). In addition, in a crossover study that did discern a benefit of higher compared to lower lithium levels, many of the relapses occurred within 2 months after an abrupt decrease in lithium dose (14). In our analysis, patients who continued to receive their original low dose of lithium did as well as patients who continued to receive their higher dose, although the small groups generated by our post hoc analysis yielded insufficient statistical power to detect a significant difference."

In Europe low doses of lithium are common for the treatment of MDD that is unresponsive to standard treatments. Furthermore it may reduce crime.............

http://www.ncbi.nlm.nih.gov/entrez/query.f...p;dopt=Abstract

Link to comment
Share on other sites

Thank-you for the reply. I just got home for a visit to my gp, and I asked him the same question. He told me pretty much the same thing that you did but in way less detail. After hearing this, I agreed that it would be worth trying, so he gave me a lab requisition to check blood levels and my thyroid. They will then be sent to my pdoc who I am going to ask for the low dose lith. Hopefully this will work for me... He also gave a a rx for some Imovane because I have been awake for almost three days.. thanks again for the input.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...